Minnesota, 2024

Drought in Minnesota, April 1 to 30, 2024

April 1 to 30, 2024 · NWS FGF · 7 events in 7 counties and zones

For the month of April, 7 counties in MN were in D2 or higher drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

For the month of April, 7 counties in MN were in D2 or higher drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 10:35 PM CST, 1 hour 25 minutes earlier. Its key messages:

  • There is a moderate chance for near critical fire weather conditions in eastern North Dakota Tuesday.
  • There is a chance for near critical to critical fire conditions across eastern North Dakota and northwest Minnesota on Saturday.
Area forecast discussion, Mar 31, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1135 PM CDT Sun Mar 31 2024

.KEY MESSAGES...

- There is a moderate chance for near critical fire weather
  conditions in eastern North Dakota Tuesday.

- There is a chance for near critical to critical fire
  conditions across eastern North Dakota and northwest Minnesota
  on Saturday.

&&

.UPDATE...
Issued at 1135 PM CDT Sun Mar 31 2024

Cloud deck from the southwest continues to move into the region
this evening. Precipitation chances remain south of the forecast
area towards South Dakota. Devils Lake Basin will see few clouds
overnight helping to bring temperatures down into the teens.
Other areas will see the low to mid 20s thanks to the cloud deck
from the southwest.

.UPDATE...
Issued at 702 PM CDT Sun Mar 31 2024

Plentiful sunshine continues across a majority of the area this
evening. Higher level clouds continue to shift into the southern
Red River Valley from the southwest this evening and overnight.
Mid level cumulus are moving into portions of the northern
Devils Lake Basin. Otherwise, a quiet evening with temperatures
in the 30s to lower 40s.

&&

.DISCUSSION...
Issued at 238 PM CDT Sun Mar 31 2024

The cold front will continue to sag southward through the day.
Clear skies will develop within its wake. Some areas of cumulus
clouds may arise (and have already been observed) but no impacts
will arise from this. The next chance for impacts comes Tuesday
morning as a cold front sweeps through. Forcing along this front
should be enough to develop rain/snow showers, but accumulations
will be fairly light due to the progressive nature of this.
Still, if there is primarily snow with it, impacts to visibility
would be expected.

Near critical fire weather conditions may develop across eastern
North Dakota Tuesday afternoon. Northerly winds exceeding 20
knots are expected to develop as a jet sags southward through
the day. Relative humidity values from ensembles are rather high
as expected, however given mixing potential on Tuesday, we've
opted to place the 10th percentile for dewpoints. This places
relative humidity values closer to the lower 30s which is
reasonable. A lot of this hinges on depth of mixing and will be
something to watch. Red flag conditions are unlikely to develop
as relative humidity values will not fall below 30% for 3 hours
or more.

The bulk of the remainder of the period will be fairly quiet
with a strong signal for increasing temperatures as a ridge
pushes over our area. There is a solid signal for near critical
to critical fire weather conditions to arise again on Saturday,
with a greater potential to push into Red Flag criteria. This
signal encompasses the entire area, although how far east this
goes hinges on how we melt the snowpack through the week. Still,
NBM relative humidity values are already in the low 30s, which
likely will be overestimated, so this will be a timeframe to
watch for the potential first RFW of the season.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1135 PM CDT Sun Mar 31 2024

VFR conditions continue through the TAF period, with a scattered
cloud deck shifting in from the southwest. FAR may see BKN
coverage overnight, but VFR ceilings. GFK, TVF, BJI, and DVL
will be FEW to SCT through the overnight period. Light and
variable winds turn southerly post 17z for all sites. BJI will
be delayed southerly winds till post 00z. Clouds clear out by
the mid morning hours. BKN cloud deck moves into DVL, TVF, and
GFK end of the TAF period as snow showers work their way down
from Canada.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...Perroux
AVIATION...Spender
Hazardous weather outlook, Mar 31, 1:33 PM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
233 PM CDT Sun Mar 31 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
233 PM CDT Sun Mar 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a moderate chance for near critical fire weather
conditions Tuesday afternoon in eastern North Dakota. There is
also a chance for near critical to critical fire weather
conditions across eastern North Dakota and northwest Minnesota
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Hubbard

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

For the month of April, Hubbard county was in D2 drought.

Drought, Kittson

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Kittson forecast zone
Reported by
Drought Monitor
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

For the month of April, Kittson county was in D2 drought.

Drought, Lake of the Woods

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Drought Monitor
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

For the month of April, Lake of the Woods county was in D2 drought.

Drought, North Beltrami

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
North Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

For the month of April, Beltrami county was in D2 drought.

Drought, South Beltrami

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
South Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

For the month of April, Beltrami county was in D2 drought.

Drought, Roseau

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Roseau forecast zone
Reported by
Drought Monitor
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

For the month of April, Roseau county was in D2 drought.

Drought, Wadena

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Wadena forecast zone
Reported by
Drought Monitor
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

For the month of April, Wadena county was in D2 drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169215, 1169216, 1169217, 1169218, 1169219, 1169220, 1169221.